Iron supplements are generally safe for consumption, but may have unpleasant side effects. Iron tablets invariably affect stools. Some level of color change in the stool is normal, but there are certain variations in feces that are cause for alarm. If you are concerned about any changes to your stool color, consult your doctor immediately.
Video of the Day
Yes. Taking iron supplements will turn your stools black, but this is not cause for alarm. Your blackened stools mean your body is absorbing the supplement.
Iron and Digestion
Digestion changes are a common side effect of iron supplements. The iron is absorbed into the system soon after ingestion and should be taken with a glass of juice that is high in vitamin C to aid absorption. Monitor the color and consistency of your stool for any change. If passing stools is uncomfortable, take a stool softener or a laxative, under the advice of your doctor.
Iron supplements cause the stool to darken. Some people's stools will turn black. This is not a cause for alarm. According to the University of Maryland Medical Center, this is actually a desirable consequence of taking iron. If the stool does not turn black, your supplement may not be effectively getting absorbed. This often happens with coated tablets or supplements intended for long-term use. If you are only on a short course of iron, and your stool does not turn black, ask a doctor or pharmacist to recommend another brand or type of supplement.
What Limits Absorption
Besides taking an unsuitable supplement, some other factors may prevent iron absorption, which will prevent your stool from darkening. Do not take your supplement with tea or coffee. Replace these with juice or water. Do not take the supplement with dairy products or at the same time as a calcium supplement or antacid as these can reduce absorption levels. Try to take the supplement an hour before meals to maximize absorption rates.
Other Stool Problems
If you notice any other change in your stools, it must be investigated. Although occasional constipation is normal, cramping accompanying defecation is not. If your stools look tarry, have any red or bloody streaks, or cause you pain, this may be a sign of a gastrointestinal disorder, which may be the underlying cause of the iron deficiency. The associated constipation may also make stools hard.
Increasing Iron Naturally
Your stools will remain black for as long as you are taking the supplement. You can help to avoid having to take supplements in the future by increasing your iron intake in foods. Good sources of iron include red meats, fish, green leafy vegetables and legumes. These will not change the color of your stools in the way a supplement will. To enhance absorption of iron from the food you eat, combine it with a food rich in vitamin C. Such as spaghetti and meatballs with tomato sauce or peppers and onions with your bean burrito.